Colorado, 2023

High Wind in Colorado, March 22, 2023

March 22, 2023 · NWS GJT · 1 event in 1 county or zone

Winds increased as yet another upper level trough and associated cold front dropped into the Great Basin. Additionally, marginal instability resulted in stronger showers that produced gusty outflow winds.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Winds increased as yet another upper level trough and associated cold front dropped into the Great Basin. Additionally, marginal instability resulted in stronger showers that produced gusty outflow winds. Some outflow gusts met high wind criteria, or were greater than 58 mph, in the Grand Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 22, 10:27 AM MST, 2 hours 12 minutes earlier.

Area forecast discussion, Mar 22, 10:27 AM MST, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1127 AM MDT Wed Mar 22 2023

.SHORT TERM...(Today through Thursday)
Issued at 400 AM MDT Wed Mar 22 2023

Another day of active weather is in store across eastern Utah and
western Colorado today as a strong storm digs across the Great
Basin. Satellite and radar imagery are already lighting up as
expected early this morning with waves of banded precipitation
moving through from southwest to northeast. This is due to the
deep, moist, southwest flow associated with an atmospheric river
and a strong ~150 kt 250 mb jet aloft. As we head through the
morning and early afternoon hours, precipitation will become
locally enhanced as a cold front treks across the region. Driving
this front is a potent, negatively tilted shortwave / vort max
that are progged to push through during peak heating... with non-
zero instability. In the mountains, the result will be moderate to
heavy snow with significant accumulations, particularly for south
and southwest facing slopes. Given the robust forcing combined
with the very fast flow aloft... strong, gusty winds will also be
a real concern in mountainous terrain in addition to the snow. In
fact, wind gusts of 55 to 75 mph are a good bet, especially above
tree line. Outside of the mountains, snow transitions to mainly
rain for the lower desert valleys with snow levels initially
holding between 6 and 8K feet. In the wake of the front, snow
levels will gradually drop to most valley floors as cold air
advection sets up. This may allow places that are mainly rain to
end as a little snow late, but with little to no accumulation.
Otherwise, the cold / dry air advection will bring an end to most
of the shower activity across southeast Utah and portions of
western Colorado this afternoon and evening with some clearing
too. This will help to drive boundary layer mixing, allowing for
gusty post-frontal breezes in the lower valleys as well.

The strong jet aloft shifts eastward later this evening and
overnight, with waning forcing following in its wake. This should
bring an end to most of the rest of the showers, though some will
continue to linger along the Continental Divide mountains through
Thursday morning. All winter highlights are scheduled to expire at
midnight tonight and saw no reason to change that timing with
this package. Overall, the going forecast remains on track and
will make any necessary tweaks in concert with real time
observations.

On Thursday, a trailing wave embedded in westerly flow in
conjunction with cold air aloft will produce another round of
fairly widespread showers, especially across the higher terrain.
Showers will redevelop late in morning and be most prevalent
during the afternoon. Most of this activity should remain on the
lighter side, but steep lapse rates and around 250 j/kg of SBCAPE
will certainly be enough to produce some locally heavier showers.
Snow accumulations are also expected to follow a similar line of
thinking. Most will be under an inch, but some places in the
mountains where showers are heavier could see on the order of 2 to
5 inches of fresh snow. Given the time of year, impacts to
roadways will be minimal and additional highlights are unlikely.

Temperatures through the short term period will remain well below
normal for late March... and that will continue right through the
long term period as well. More on that below.

.LONG TERM...(Thursday night through Tuesday)
Issued at 400 AM MDT Wed Mar 22 2023

It appears as though spring is cancelled until further notice.
Until the blocky pattern consisting of an amplified E.Pacific
ridge and strong Bermuda High over the Caribbean to SE CONUS
breaks down...the weakness will be in the West. This means storms
will continue to roll through and temperatures remain well below
normal...and if you don't believe me...ask CPC. For the remainder
of the week into the weekend, though unsettled, we will be not be
tapped into a AR. Instead we will have more of a direct link to
the Arctic and it will feel like it. On Friday a cold front will
be forced out of the Great Basin into our CWA by energy diving out
of the PacNW and across Wyoming. Another shot of very cold air
and snow will impact our CWA but mainly the mountains as
again...we are not dealing with a significant moisture tap. The
forecast trend has changed little with 2-5/3-6 inches of snow over
our mountains Friday into early Saturday. The cold front will
settle near our southern border and another digging trough across
the PacNW will force energy across the 4 Corners region Saturday
through early next week. Several days of light snow look to add up
to 3-6/4-8 inches across the higher mountains...favoring the
central and southern Colorado ranges. The sad story will be high
temperatures some 20 to 30 degrees below normal for the weekend.
The temperature in Grand Junction may end up the same or colder
than International Falls MN. We will begin a slow warm to start
the week as yet another strong cyclone digs down the Pacific Coast
toward central Cali. An even sadder story is that this warmup
will only be to 10 to 15 degrees below normal. A brief break in
the precipitation is anticipated for Monday into Tuesday as
Southwest flow increases aloft. The western cyclone looks to be
tapping into the Pacific moisture train and this should help add
to the snowpack later in the week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1124 AM MDT Wed Mar 22 2023

Active weather is ongoing across the area at this hour. Heavy rain
and snow showers are periodically dropping conditions to IFR/LIFR
at many terminals. This activity will continue over the next 3 to
6 hours, and will begin to diminish this evening. Likewise, gusty
westerly winds will spread across the region this afternoon but
will diminish during the overnight hours. After midnight local
time, expect most terminals to come up to VFR conditions and for
winds to become light and somewhat terrain driven. Mountain snow
showers will occur once again tomorrow, leaving high elevation
terminals with the potential to see drops to MVFR during the day
and for issues with mountain obscuration throughout the period.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory until midnight MDT tonight for COZ003-
     004-010-013-018.

     Winter Storm Warning until midnight MDT tonight for COZ009-012-
     017-019.

UT...Winter Weather Advisory until midnight MDT tonight for UTZ023-
     025.

     Winter Storm Warning until midnight MDT tonight for UTZ028.

&&

SHORT TERM...MDM
LONG TERM...15
AVIATION...TGJT
Hazardous weather outlook, Mar 22, 3:16 AM MST, 9 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
416 AM MDT Wed Mar 22 2023

COZ001>014-017>023-UTZ022>025-027>029-231030-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
416 AM MDT Wed Mar 22 2023

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

A strong storm system will bring widespread precipitation to
eastern Utah and western Colorado today. Rain will favor the lower
elevations and moderate to heavy snow will favor the mountains.
Strong gusty winds will accompany the snow, leading to significant
blowing and drifting and severe impacts to travel. Numerous winter
highlights are in effect through midnight tonight. Showers will
taper off from west to east later this afternoon and evening,
lingering along the Continental Divide overnight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Unsettled weather will continue through the end of the week, into
the weekend, and possibly even into early next week as lingering
moisture and a series of disturbances move though the region. Snow
will favor the mountains with minor accumulations possible each
day. Temperatures will continue to be well below seasonal norms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Mar 22, 11:17 AM MST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1217 PM MDT WED MAR 22 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1147 AM     NON-TSTM WND GST 1 W DOUGLAS PASS        39.60N 108.82W
03/22/2023  M45 MPH          GARFIELD           CO   MESONET

            MESONET STATION CO098 139S034 DOUGLAS PASS.

&&
Local storm report, Mar 22, 11:25 AM MST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1225 PM MDT WED MAR 22 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1213 PM     NON-TSTM WND GST 3 SSW HESPERUS          37.24N 108.05W
03/22/2023  M48 MPH          LA PLATA           CO   MESONET

            MESONET STATION 99 4SSW HESPERUS CO OLD FORT
            LEWIS/LA PLA.

&&
Local storm report, Mar 22, 11:31 AM MST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1231 PM MDT WED MAR 22 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1222 PM     NON-TSTM WND GST 3 WSW OXFORD            37.15N 107.77W
03/22/2023  M47 MPH          LA PLATA           CO   ASOS

            ASOS STATION KDRO DURANGO LA PLATA CNTY
            AIRPORT.

&&
Local storm report, Mar 22, 11:46 AM MST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1246 PM MDT WED MAR 22 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1218 PM     NON-TSTM WND GST 1 W DOUGLAS PASS        39.60N 108.82W
03/22/2023  M52 MPH          GARFIELD           CO   MESONET

            MESONET STATION CO098 139S034 DOUGLAS PASS.

&&
Local storm report, Mar 22, 11:47 AM MST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1247 PM MDT WED MAR 22 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     NON-TSTM WND GST 4 S SAWPIT              37.93N 108.01W
03/22/2023  M45 MPH          SAN MIGUEL         CO   MESONET

            MESONET STATION GW1216 SAWPIT.

&&
Local storm report, Mar 22, 12:03 PM MST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
103 PM MDT WED MAR 22 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             7 NNW ROCKWOOD          37.60N 107.83W
03/22/2023  M13.0 INCH       LA PLATA           CO   COCORAHS

            COCORAHS STATION CO-LP-79 ROCKWOOD 6.9NNW.

0800 AM     SNOW             SILVERTON               37.81N 107.67W
03/22/2023  M11.0 INCH       SAN JUAN           CO   COCORAHS

            COCORAHS STATION CO-SJ-4 SILVERTON.

0700 AM     SNOW             5 ENE CHROMO            37.05N 106.74W
03/22/2023  M11.0 INCH       ARCHULETA          CO   COCORAHS

            COCORAHS STATION CO-AU-58 CHROMO 5.2 ENE.

0712 AM     SNOW             6 NE PAGOSA SPRINGS     37.34N 106.94W
03/22/2023  M9.0 INCH        ARCHULETA          CO   COCORAHS

            COCORAHS STATION CO-AU-62 PAGOSA SPRINGS 6.2
            NE.

0800 AM     SNOW             8 WNW PAGOSA SPRINGS    37.34N 107.15W
03/22/2023  M8.2 INCH        ARCHULETA          CO   COCORAHS

            COCORAHS STATION CO-AU-53 PAGOSA SPRINGS 8.5
            WNW.

0700 AM     SNOW             5 SE HESPERUS           37.23N 107.97W
03/22/2023  M8.0 INCH        LA PLATA           CO   COCORAHS

            COCORAHS STATION CO-LP-72 HESPERUS 4.9SE.

0700 AM     SNOW             5 S VALLECITO           37.31N 107.60W
03/22/2023  M7.9 INCH        LA PLATA           CO   CO-OP OBSERVER

            CO-OP OBSERVER STATION BYFC2 BAYFIELD 7N.

0700 AM     SNOW             4 S VALLECITO           37.32N 107.60W
03/22/2023  M7.9 INCH        LA PLATA           CO   COCORAHS

            COCORAHS STATION CO-LP-98 BAYFIELD 6.2 N.

0600 AM     SNOW             4 NNW MOUNT CRESTED BUT 38.97N 106.98W
03/22/2023  M7.5 INCH        GUNNISON           CO   CO-OP OBSERVER

            CO-OP OBSERVER STATION GTHC2 4.2 N MOUNT
            CRESTED BUTTE.

0700 AM     SNOW             4 NNW MOUNT CRESTED BUT 38.96N 106.99W
03/22/2023  M7.5 INCH        GUNNISON           CO   COCORAHS

            COCORAHS STATION CO-GN-18 CRESTED BUTTE
            6.2N.

0735 AM     SNOW             1 WSW MONTICELLO        37.87N 109.35W
03/22/2023  M7.0 INCH        SAN JUAN           UT   CO-OP OBSERVER

            CO-OP OBSERVER STATION MTOU1 MONTICELLO.

0700 AM     SNOW             7 NW PAGOSA SPRINGS     37.34N 107.12W
03/22/2023  M7.0 INCH        ARCHULETA          CO   COCORAHS

            COCORAHS STATION CO-AU-45 PAGOSA SPRINGS 7.2
            NW.

0800 AM     SNOW             5 NNW PAGOSA SPRINGS    37.33N 107.05W
03/22/2023  M6.8 INCH        ARCHULETA          CO   COCORAHS

            COCORAHS STATION CO-AU-60 PAGOSA SPRINGS 4.6
            NNW.

0700 AM     SNOW             5 WSW DURANGO           37.25N 107.95W
03/22/2023  M6.7 INCH        LA PLATA           CO   COCORAHS

            COCORAHS STATION CO-LP-61 DURANGO 4.8WSW.

1015 AM     SNOW             3 WSW EDWARDS           39.63N 106.65W
03/22/2023  M6.7 INCH        EAGLE              CO   COCORAHS

            COCORAHS STATION CO-EG-61 EDWARDS 2.9 WSW.

0700 AM     SNOW             1 N HAHNS PEAK          40.81N 106.93W
03/22/2023  M6.5 INCH        ROUTT              CO   COCORAHS

            COCORAHS STATION CO-RT-75 CLARK 7.5 N.

0800 AM     SNOW             3 W PAGOSA SPRINGS      37.27N 107.08W
03/22/2023  M6.5 INCH        ARCHULETA          CO   COCORAHS

            COCORAHS STATION CO-AU-54 PAGOSA SPRINGS 3.2
            W.

0600 AM     SNOW             3 N SKYWAY              39.09N 108.12W
03/22/2023  M6.0 INCH        MESA               CO   CO-OP OBSERVER

            CO-OP OBSERVER STATION MSXC2 MESA 6S.

0700 AM     SNOW             4 W PAGOSA SPRINGS      37.27N 107.08W
03/22/2023  M6.0 INCH        ARCHULETA          CO   COCORAHS

            COCORAHS STATION CO-AU-59 PAGOSA SPRINGS 3.7
            W.

0730 AM     SNOW             2 WSW PAGOSA SPRINGS    37.26N 107.04W
03/22/2023  M6.0 INCH        ARCHULETA          CO   COCORAHS

            COCORAHS STATION CO-AU-74 PAGOSA SPRINGS 1.6
            WSW.

0457 AM     SNOW             1 ESE DURANGO           37.28N 107.85W
03/22/2023  M5.7 INCH        LA PLATA           CO   COCORAHS

            COCORAHS STATION CO-LP-93 DURANGO.

0700 AM     SNOW             BLANDING                37.62N 109.49W
03/22/2023  M5.0 INCH        SAN JUAN           UT   COCORAHS

            COCORAHS STATION UT-SJ-9 BLANDING 0.3 WSW.

0700 AM     SNOW             5 S VALLECITO           37.31N 107.61W
03/22/2023  M5.0 INCH        LA PLATA           CO   COCORAHS

            COCORAHS STATION CO-LP-113 BAYFIELD 5.2 N.

0710 AM     SNOW             7 ESE MANCOS            37.29N 108.19W
03/22/2023  M5.0 INCH        LA PLATA           CO   COCORAHS

            COCORAHS STATION CO-MZ-77 MANCOS 6.7 ESE.

0700 AM     SNOW             2 W PAGOSA SPRINGS      37.27N 107.06W
03/22/2023  M5.0 INCH        ARCHULETA          CO   COCORAHS

            COCORAHS STATION CO-AU-28 PAGOSA SPRINGS
            2.5W.

0700 AM     SNOW             1 SSW DURANGO           37.27N 107.87W
03/22/2023  M4.8 INCH        LA PLATA           CO   COCORAHS

            COCORAHS STATION CO-LP-22 DURANGO 0.8SSW.

0700 AM     SNOW             8 SE PAGOSA SPRINGS     37.19N 106.92W
03/22/2023  M4.8 INCH        ARCHULETA          CO   COCORAHS

            COCORAHS STATION CO-AU-70 PAGOSA SPRINGS 7.6
            SE.

0800 AM     SNOW             3 ESE GYPSUM            39.63N 106.90W
03/22/2023  M4.5 INCH        EAGLE              CO   COCORAHS

            COCORAHS STATION CO-EG-64 GYPSUM 3.2 SE.

0800 AM     SNOW             7 SE PAGOSA SPRINGS     37.20N 106.93W
03/22/2023  M4.5 INCH        ARCHULETA          CO   COCORAHS

            COCORAHS STATION CO-AU-71 PAGOSA SPRINGS 6.6
            SE.

0700 AM     SNOW             5 S VALLECITO           37.31N 107.61W
03/22/2023  M4.0 INCH        LA PLATA           CO   COCORAHS

            COCORAHS STATION CO-LP-106 BAYFIELD 5.5 N.

0800 AM     SNOW             3 S VALLECITO           37.34N 107.61W
03/22/2023  M4.0 INCH        LA PLATA           CO   COCORAHS

            COCORAHS STATION CO-LP-35 BAYFIELD 7.0N.

0800 AM     SNOW             1 N CHIMNEY ROCK        37.22N 107.18W
03/22/2023  M4.0 INCH        ARCHULETA          CO   COCORAHS

            COCORAHS STATION CO-AU-68 PAGOSA SPRINGS 9.4
            WSW.

0650 AM     SNOW             1 W EDWARDS             39.65N 106.62W
03/22/2023  M3.8 INCH        EAGLE              CO   COCORAHS

            COCORAHS STATION CO-EG-3 EDWARDS 1.3WNW.

0658 AM     SNOW             1 W EDWARDS             39.65N 106.62W
03/22/2023  M3.8 INCH        EAGLE              CO   CO-OP OBSERVER

            CO-OP OBSERVER STATION EDRC2 EDWARDS 1WNW.

0700 AM     SNOW             6 WSW ALMONT            38.64N 106.94W
03/22/2023  M3.7 INCH        GUNNISON           CO   COCORAHS

            COCORAHS STATION CO-GN-40 GUNNISON 6.6N.

0800 AM     SNOW             OAK CREEK               40.27N 106.96W
03/22/2023  M3.5 INCH        ROUTT              CO   COCORAHS

            COCORAHS STATION CO-RT-64 OAK CREEK 0.4 W.

0700 AM     SNOW             5 SSW CRAIG             40.45N 107.61W
03/22/2023  M3.5 INCH        MOFFAT             CO   CO-OP OBSERVER

            CO-OP OBSERVER STATION CRGC2 CRAIG 4SW.

0700 AM     SNOW             1 SW PITKIN             38.60N 106.53W
03/22/2023  M3.5 INCH        GUNNISON           CO   COCORAHS

            COCORAHS STATION CO-GN-59 PITKIN 1.1SW.

0600 AM     SNOW             1 NW AVON               39.67N 106.55W
03/22/2023  M3.5 INCH        EAGLE              CO   CO-OP OBSERVER

            CO-OP OBSERVER STATION AVNC2 AVON 2N.

0700 AM     SNOW             2 W VAIL                39.65N 106.40W
03/22/2023  M3.4 INCH        EAGLE              CO   COCORAHS

            COCORAHS STATION CO-EG-21 VAIL 0.9WNW.

0700 AM     SNOW             EDWARDS                 39.65N 106.59W
03/22/2023  M3.4 INCH        EAGLE              CO   COCORAHS

            COCORAHS STATION CO-EG-52 EDWARDS 0.5 E.

0800 AM     SNOW             5 E PAGOSA SPRINGS      37.26N 106.93W
03/22/2023  M3.4 INCH        ARCHULETA          CO   COCORAHS

            COCORAHS STATION CO-AU-49 PAGOSA SPRINGS 4.7
            E.

0700 AM     SNOW             5 W TOPONAS             40.08N 106.89W
03/22/2023  M3.0 INCH        ROUTT              CO   COCORAHS

            COCORAHS STATION CO-RT-26 YAMPA 5.1S.

0700 AM     SNOW             2 N STEAMBOAT SPRINGS   40.51N 106.82W
03/22/2023  M3.0 INCH        ROUTT              CO   COCORAHS

            COCORAHS STATION CO-RT-52 STEAMBOAT SPRINGS
            2.5N.

0700 AM     SNOW             6 SSE PAGOSA SPRINGS    37.19N 106.98W
03/22/2023  M3.0 INCH        ARCHULETA          CO   COCORAHS

            COCORAHS STATION CO-AU-37 PAGOSA SPRINGS 5.8
            SSE.

0700 AM     SNOW             4 NNW KLINE             37.18N 108.15W
03/22/2023  M2.9 INCH        LA PLATA           CO   COCORAHS

            COCORAHS STATION CO-LP-83 HESPERUS 9.8SW.

0715 AM     SNOW             1 NNW STEAMBOAT SPRINGS 40.49N 106.82W
03/22/2023  M2.7 INCH        ROUTT              CO   COCORAHS

            COCORAHS STATION CO-RT-28 STEAMBOAT SPRINGS
            0.6NNW.

0600 AM     SNOW             2 E STEAMBOAT SPRINGS   40.47N 106.79W
03/22/2023  M2.6 INCH        ROUTT              CO   COCORAHS

            COCORAHS STATION CO-RT-43 STEAMBOAT SPRINGS
            1.9E.

0700 AM     SNOW             4 W CATTLE CREEK        39.44N 107.31W
03/22/2023  M2.6 INCH        GARFIELD           CO   COCORAHS

            COCORAHS STATION CO-GF-73 GLENWOOD SPRINGS
            7.2S.

0730 AM     SNOW             1 WNW EL JEBEL          39.40N 107.11W
03/22/2023  M2.6 INCH        EAGLE              CO   COCORAHS

            COCORAHS STATION CO-EG-37 CARBONDALE 5.7E.

0700 AM     SNOW             1 ESE STEAMBOAT SPRINGS 40.48N 106.81W
03/22/2023  M2.5 INCH        ROUTT              CO   COCORAHS

            COCORAHS STATION CO-RT-53 STEAMBOAT SPRINGS
            0.7ESE.

0800 AM     SNOW             2 NW FALFA              37.22N 107.80W
03/22/2023  M2.5 INCH        LA PLATA           CO   COCORAHS

            COCORAHS STATION CO-LP-121 DURANGO 6.0 SE.

0700 AM     SNOW             4 E CATTLE CREEK        39.46N 107.18W
03/22/2023  M2.5 INCH        GARFIELD           CO   COCORAHS

            COCORAHS STATION CO-GF-49 CARBONDALE 4.6NNE.

0801 AM     SNOW             4 WNW CATTLE CREEK      39.46N 107.32W
03/22/2023  M2.5 INCH        GARFIELD           CO   COCORAHS

            COCORAHS STATION CO-GF-88 GLENWOOD SPRINGS
            5.9 S.

0800 AM     SNOW             3 SSE PAGOSA SPRINGS    37.23N 106.99W
03/22/2023  M2.5 INCH        ARCHULETA          CO   COCORAHS

            COCORAHS STATION CO-AU-75 PAGOSA SPRINGS 3.0
            SSE.

0700 AM     SNOW             GUNNISON                38.55N 106.93W
03/22/2023  M2.4 INCH        GUNNISON           CO   COCORAHS

            COCORAHS STATION CO-GN-68 GUNNISON 0.2 NW.

0700 AM     SNOW             1 N OXFORD              37.19N 107.72W
03/22/2023  M2.2 INCH        LA PLATA           CO   COCORAHS

            COCORAHS STATION CO-LP-48 IGNACIO 6.9NW.

0700 AM     SNOW             2 NW GLENWOOD SPRINGS   39.57N 107.35W
03/22/2023  M2.2 INCH        GARFIELD           CO   COCORAHS

            COCORAHS STATION CO-GF-40 GLENWOOD SPRINGS
            1.7NW.

0700 AM     SNOW             2 ENE VAIL              39.65N 106.33W
03/22/2023  M2.1 INCH        EAGLE              CO   COCORAHS

            COCORAHS STATION CO-EG-19 VAIL 2.6E.

0800 AM     SNOW             5 E STONER              37.58N 108.22W
03/22/2023  M2.0 INCH        MONTEZUMA          CO   COCORAHS

            COCORAHS STATION CO-MZ-71 DOLORES 16.8 ENE.

0700 AM     SNOW             5 SW FALFA              37.16N 107.86W
03/22/2023  M2.0 INCH        LA PLATA           CO   COCORAHS

            COCORAHS STATION CO-LP-91 DURANGO 7S.

0840 AM     SNOW             2 NE DURANGO            37.31N 107.84W
03/22/2023  M2.0 INCH        LA PLATA           CO   CO-OP OBSERVER

            CO-OP OBSERVER STATION DROC2 2.2 NE DURANGO.

0700 AM     SNOW             2 NNE LAKE CITY         38.05N 107.30W
03/22/2023  M2.0 INCH        HINSDALE           CO   CO-OP OBSERVER

            CO-OP OBSERVER STATION LCIC2 LAKE CITY 1
            NNE.

0700 AM     SNOW             3 WSW GUNNISON          38.52N 106.98W
03/22/2023  M2.0 INCH        GUNNISON           CO   CO-OP OBSERVER

            CO-OP OBSERVER STATION GUXC2 GUNNISON 3 WSW.

0800 AM     SNOW             2 WSW GUNNISON          38.53N 106.97W
03/22/2023  M2.0 INCH        GUNNISON           CO   CO-OP OBSERVER

            CO-OP OBSERVER STATION GUNC2 GUNNISON.

0800 AM     SNOW             5 WNW IOLA              38.47N 107.16W
03/22/2023  M2.0 INCH        GUNNISON           CO   CO-OP OBSERVER

            CO-OP OBSERVER STATION BMKC2 5.3 NW IOLA.

0700 AM     SNOW             10 WSW CAHONE           37.60N 109.00W
03/22/2023  M2.0 INCH        DOLORES            CO   COCORAHS

            COCORAHS STATION CO-DR-3 DOVE CREEK 12.4SSW.

0800 AM     SNOW             4 NNE POWDERHORN        38.34N 107.09W
03/22/2023  M1.8 INCH        GUNNISON           CO   COCORAHS

            COCORAHS STATION CO-GN-58 POWDERHORN 4.4NNE.

0655 AM     SNOW             1 NW EAGLE              39.66N 106.83W
03/22/2023  M1.7 INCH        EAGLE              CO   COCORAHS

            COCORAHS STATION CO-EG-51 EAGLE 0.7 NW.

0700 AM     SNOW             3 NW CATTLE CREEK       39.48N 107.29W
03/22/2023  M1.5 INCH        GARFIELD           CO   COCORAHS

            COCORAHS STATION CO-GF-33 GLENWOOD SPRINGS
            5.3SSE.

0700 AM     SNOW             5 NW EL JEBEL           39.45N 107.15W
03/22/2023  M1.4 INCH        GARFIELD           CO   COCORAHS

            COCORAHS STATION CO-GF-97 CARBONDALE 4.8 NE.

0700 AM     SNOW             GLENWOOD SPRINGS        39.54N 107.33W
03/22/2023  M1.3 INCH        GARFIELD           CO   COCORAHS

            COCORAHS STATION CO-GF-1 GLENWOOD SPGS
            0.64S.

0800 AM     SNOW             1 SSE TRIMBLE           37.39N 107.85W
03/22/2023  M1.2 INCH        LA PLATA           CO   COCORAHS

            COCORAHS STATION CO-LP-34 DURANGO 7.1N.

0700 AM     SNOW             3 NNW SILT              39.59N 107.67W
03/22/2023  M1.2 INCH        GARFIELD           CO   COCORAHS

            COCORAHS STATION CO-GF-71 SILT 2.9NNW.

0730 AM     SNOW             1 SW MARVEL             37.11N 108.14W
03/22/2023  M1.0 INCH        LA PLATA           CO   COCORAHS

            COCORAHS STATION CO-LP-26 HESPERUS 13.3SSW.

0800 AM     SNOW             1 W EL JEBEL            39.40N 107.10W
03/22/2023  M1.0 INCH        EAGLE              CO   COCORAHS

            COCORAHS STATION CO-EG-55 EL JEBEL 0.8 W.

0630 AM     SNOW             7 WNW DOVE CREEK        37.81N 109.01W
03/22/2023  M1.0 INCH        DOLORES            CO   CO-OP OBSERVER

            CO-OP OBSERVER STATION NTDC2 3.7 E LOCKERBY.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Grand Valley

When
March 22, 12:39 PM MST
Where
Grand Valley forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

A peak wind gust of 69 MPH was measured by the automated weather station at the Grand Junction Regional Airport.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2023Every state in 2023This day in weather historyWarnings in Colorado, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1078165.